Skip to main content

Secondary renal Fanconi syndrome caused by valproate therapy

Abstract

Although renal Fanconi syndrome resulting from valproate (VPA) has occasionally been reported, the detailed clinical characteristics of this disease remain unclear. To clarify the clinical features of patients with VPA-induced Fanconi syndrome, we analyzed the clinical and laboratory data of seven affected patients. All patients were children, were severely disabled and required tube feeding. Five patients required treatment with multiple anticonvulsant agents. Hypophosphatemia and hypouricemia were found in all patients. Mild proteinuria, increased excretion of urinary β2-microglobulin (β2MG) and generalized hyperaminoaciduria were present in all patients. The renal biopsy of one patient exhibited tubulointerstitial nephritis without any structural abnormalities of the mitochondria in proximal renal tubular cells. All patients recovered from the Fanconi syndrome after the cessation of VPA therapy without any long-term renal sequellae. These results indicate that young age and being severely disabled with tube feeding and anticonvulsant polytherapy are contributory factors to the development of VPA-induced Fanconi syndrome. Serum phosphate and uric acid concentrations and urinary β2MG levels in addition to serum electrolytes and urinalysis should be examined regularly in patients receiving VPA therapy, especially in those with the contributory factors outlined above. Patients with Fanconi syndrome caused by VPA have a favorable renal outcome.

This is a preview of subscription content, access via your institution.

References

  1. Dreifuss FE, Langer DH (1988) Side effects of valproate. Am J Med 84 [Suppl 1A]:34–41

  2. Lenoir GR, Pèrignon JL, Gubler MC, Broyer M (1981) Valproic acid: a possible cause of proximal tubular renal syndrome. J Pediatr 98:503–504

    Google Scholar 

  3. Lande MB, Kim MS, Bartlett C, Guay-Woodford LM (1993) Reversible Fanconi syndrome associated with valproate therapy. J Pediatr 123:320–322

    Google Scholar 

  4. Arita K, Kita T, Maeyama M, Adachi K (1996) Fanconi syndrome during valproate therapy (in Japanese). Shonika Rinsho 49:120–124

    Google Scholar 

  5. Yoshikawa H, Watanabe T, Abe T (2002) Fanconi syndrome caused by sodium valproate: report of three severely disabled children. Eur J Paediatr Neurol 6:165–167

    PubMed  Google Scholar 

  6. Zaki EL, Springate JE (2002) Renal injury from valploic acid: case report and literature review. Pediatr Neurol 27:318–319

    Google Scholar 

  7. Smith GC, Balfe JW, Kooh SW (1995) Anticonvulsants as a cause of Fanconi syndrome. Nephrol Dial Transplant 10:543–545

    Google Scholar 

  8. Lin CY, Chiang H (1988) Sodium-valproate-induced interstitial nephritis. Nephron 48:43–46

    Google Scholar 

  9. Yoshiya K, Nakazawa S, Yoshioka M, Yoshikawa N (1994) Tobulo-interstitial nephritis caused by sodium valproate (in Japanese). Shonika Shinryo 57:285–288

    Google Scholar 

  10. Hawkins E, Brewer E (1993) Renal toxicity induced by valproic acid (Depakene). Pediatr Pathol 13:863–868

    Google Scholar 

  11. Fukuda Y, Watanabe H, Ohtomo Y, Yabuta K (1996) Immunologically mediated chronic tubulo-interstitial nephritis caused by valproate therapy. Nephron 72:328–329

    Google Scholar 

  12. Yoshikawa H, Watanabe T, Abe T (2002) Tubulo-interstitial nephritis caused by sodium valproate. Brain Dev 24:102–105

    Google Scholar 

  13. Foreman JW (2004) Cystinosis and Fanconi syndrome. In: Avner ED, Harmon WE, Niaudet P (eds) Pediatric nephrology, 5th edn. Lippincott Williams and Wilkins, Philadelphia, pp 789–806

  14. Brodehl J (1992) The Fanconi syndrome. In: Edelmann CM Jr (eds) Pediatric kidney disease. Little Brown, Boston, pp 1841–1869

  15. Novo MLP, Izumi T, Yokota K, Fukuyama Y (1993) Urinary excretion of N-acetyl-β-glucosaminidase and β-galactosidase by patients with epilepsy. Brain Dev 15:157–160

    Google Scholar 

  16. Korinthenberg R, Wehrle L, Zimmerhackl LB (1994) Renal tubular dysfunction following treatment with anti-epileptic drugs. Eur J Pediatr 153:855–858

    Google Scholar 

  17. Altunbaşak Ş, Yıldızdaş D, Anarat A, Burgut HR (2001) Renal tubular dysfunction in epileptic children on valproic acid therapy. Pediatr Nephrol 16:256–259

    Google Scholar 

  18. Niaudet P, Rötig A (1997) The kidney in mitochondrial cytopaties. Kidney Int 51:1000–1007

    Google Scholar 

  19. Anderson GD (2002) Children versus adults: pharmacokinetic and adverse-effect differences. Epilepsia 43 [Suppl 3]:53–59

    Google Scholar 

  20. Igarashi N, Sato T, Kyouya S (1990) Secondary carnitine deficiency in handicapped patients receiving valproic acid and/or elemental diet. Acta Paediatr Jpn 32:139–145

    Google Scholar 

  21. Feller AG, Rudman D, Erve PR, Johnson RC, Boswell J, Jackson DL, Mattson DE (1987) Subnormal concentrations of serum selenium and plasma carnitine in chronically tube-fed patients. Am J Clin Nutr 45:476–483

    Google Scholar 

  22. Tanaka S, Miki T, Hsieh ST, Kim JI, Yasumoto T, Taniguchi T, Ishikawa Y, Yokoyama M (2003) A case of severe hyperlipidemia caused by long-term tube feedings. J Atheroscler Thromb 10:321–324

    Google Scholar 

  23. Ohtani Y, Endo F, Matsuda I (1982) Carnitine deficiency and hyperammonemia associated with valproic acid therapy. J Pediatr 101:782–785

    Google Scholar 

  24. Matsuda I, Ohtani Y, Ninomiya N (1986) Renal handling of carnitine in children with carnitine deficiency and hyperammonemia associated with valproate therapy. J Pediatr 109:131–134

    Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Toru Watanabe.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Watanabe, T., Yoshikawa, H., Yamazaki, S. et al. Secondary renal Fanconi syndrome caused by valproate therapy. Pediatr Nephrol 20, 814–817 (2005). https://doi.org/10.1007/s00467-005-1827-7

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00467-005-1827-7

Keywords

  • Valproic acid
  • Tubulointerstitial nephritis
  • Kidney disease
  • Epilepsy
  • Severe disability
  • Side effect